Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 88, NWS Little Rock, AR

August 11, 2003Garland County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 11, 2003, 2:48 PM CDT for Garland County, Arkansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 2:48 PM CDT (19:48 UTC)
Expired
Aug 11, 2003, 4:45 PM CDT
In force
117 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Garland County, AR

The radar

The Little Rock radar (KLZK), 79 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 111949
FFWLIT
ARC051-112145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
248 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARLAND COUNTY IN CENTRAL ARKANSAS

* UNTIL 445 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS FROM JESSIEVILLE TO HOT SPRINGS. RADAR HAS
  INDICATED THAT UP TO 2 INCHES OF RAIN HAS FALLEN IN AND AROUND THE 
  JESSIEVILLE AREA...INCLUDING ALONG HIGHWAY 7. WITH ADDITIONAL HEAVY
  RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3467 9340 3478 9297 3467 9297 3459 9278
          3450 9278 3450 9290 3439 9293 3439 9341

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:57 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 3:57 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
357 AM CDT MON AUG 11 2003

SKIES HAVE GENERALLY BEEN PARTLY CLOUDY ACROSS THE AREA THIS
MORNING. IR SATELLITE IMAGES SHOW AN MCS JUST GETTING INTO NORTHEAST
OKLAHOMA AND CONTINUING TO MOVE SOUTH. AS A RESULT OF THIS MCS
MOVING SOUTH AND OUTFLOW BOUNDARIES EXPECTED AHEAD OF THE
SYSTEM...THE GREATEST CHANCE OF PRECIPITATION TODAY WILL BE IN OUR
WESTERN COUNTIES. ANOTHER SHORT WAVE MOVES SOUTH NEAR OKLAHOMA
BORDER THIS AFTERNOON AND WILL BRING A SECOND CHANCE OF SHOWERS AND
THUNDERSTORMS. WILL GO A CHANCE IN THE WESTERN HALF TODAY AND A
SLIGHT CHANCE ELSEWHERE.

ALOFT...HIGH PRESSURE REMAINS TO THE WEST AND LOW PRESSURE REMAINS
EAST OF ARKANSAS. MODELS ARE IN GOOD AGREEMENT WITH THE RETROGRATION
OF THE LOW. THIS LOW WILL MOVE WEST ACROSS ARKANSAS OVER THE NEXT
FEW DAYS KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH THE WEEK.

GUIDANCE TEMPERATURES ARE RUNNING A BIT COOL. WENT A COUPLE DEGREES
WARMER FOR HIGH TEMPERATURES THE NEXT COUPLE OF DAYS.

HRO   87  62  85  67 /  30  20  30  30
LIT   90  71  90  70 /  20  20  30  30
HOT   90  73  89  70 /  30  20  30  30
PBF   91  69  91  69 /  20  20  30  30

.LZK...NONE.

51
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 9 hours 48 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS WESTERN
ARKANSAS AND EASTERN OKLAHOMA TODAY AND TONIGHT. WHILE NO SEVERE
WEATHER IS EXPECTED...SCATTERED SHOWERS AND THUNDERSTORMS WILL
PREVAIL. THE BEST CHANCES OF SEEING SHOWER ACTIVITY WILL BE OVER
SOUTHWEST ARKANSAS THIS MORNING AND ACROSS THE WESTERN HALF OF THE
STATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

UNSETTLED WEATHER IS LIKELY FROM TUESDAY THROUGH FRIDAY. AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO ARKANSAS FROM THE NORTHEAST
BY EARLY TUESDAY. THIS LOW WILL TRACK WESTWARD ACROSS THE STATE AND
TAKE UP POSITION IN SOUTHWEST TEXAS BY THURSDAY EVENING. WITH THE
LOW TRACKING OVERHEAD AND NUMEROUS UPPER LEVEL DISTURBANCES ROTATING
AROUND THE FEATURE...LOOK FOR A CONTINUING CHANCE OF SHOWERS AND
THUNDERSTORMS. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED BUT A FEW
INDIVIDUAL CELLS MAY APPROACH SEVERE LIMITS DURING THE LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:57 PM CDTSevere Thunderstorm WarningLZKClark28 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.